Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 97, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 24, 1998, 2:58 AM CDT for Coles County, Illinois. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 1998, 2:58 AM CDT (07:58 UTC)
- Expired
- May 24, 1998, 4:00 AM CDT
- In force
- 62 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Coles County, IL
The radar
The Lincoln radar (KILX), 118 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 213 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 533 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
382 WUUS1 KSPI 240759 RRA SVRSPI ILC029-240900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 258 AM CDT SUN MAY 24 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR COLES COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 400 AM CDT * AT 258 AM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR WINDSOR...10 MILES WEST OF MATTOON...MOVING NORTHEAST AT 35 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... MATTOON DORANS COOKS MILLS CHARLESTON THIS STORM WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. BYRD/KETCHAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:00 AM CDT, 58 minutes earlier.
Area forecast discussion, May 24, 2:00 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 AM CDT SUN MAY 24 1998 LOOK AT ETA THIS MRNG SHOWS MOVMT OF UPR LVL SHRTWV ACRS STATE THRU STATE. WRM FNT EXTDD ACRS NRN MO INTO CNTRL IL. 850MB MSTR POOLED ALONG BNDRY. WINCHESTER PROFILER SHOWING LOW LVL JET HAS INTENSIFIED AND THIS SHOULD CONTINUE TO TRIGGER BOW LINE DEVELOPMENT AS THE LINE MOVES EAST. MSTR CHNL STLT IMAGERY SHOWS DIFL OVR NE MO INTO CNTRL IL AHD OF THE APRCHG SHR:TWV...WHICH SHD KEEP THE BOW GOING NEXT FEW HRS. PIA 74/57 31 SPI 76/58 41 DEC 76/58 41 CMI 76/59 41 LWV 77/60 41 GOETSCH
In the hours before
Special weather statement, May 23, 10:14 PM CDT, 4 hours 44 minutes before
ILZ029-031-036>038-040>044-047>054-056-061>063-066>068-071>073- 240500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1014 PM CDT SAT MAY 23 1998 ...TORNADO WATCH FOR PORTIONS OF CENTRAL ILLINOIS HAS BEEN CANCELLED... AS OF 1010 PM CDT...MOST OF THE THUNDERSTORM ACTIVITY HAS DECREASED IN INTENSITY...SO THE TORNADO WATCH FOR CENTRAL ILLINOIS THAT WAS IN EFFECT UNTIL MIDNIGHT...HAS BEEN CANCELLED. A TORNADO WATCH REMAINS IN EFFJECT UNTIL 1 AM FOR THE FOLLOWING COUNTIES...COLES...CUMBERLAND...CLARK...EFFINGHAM...CLAY...JASPER ...CRAWFORD...RICHLAND AND LAWRENCE. BE ALERT TO THE CHANGING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS. BYRD
Special weather statement, May 23, 10:14 PM CDT, 4 hours 44 minutes before
ILZ029-031-036>038-040>044-047>054-056-061>063-066>068-071>073- 240500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1014 PM CDT SAT MAY 23 1998 ...TORNADO WATCH FOR PORTIONS OF CENTRAL ILLINOIS HAS BEEN CANCELLED... AS OF 1010 PM CDT...MOST OF THE THUNDERSTORM ACTIVITY HAS DECREASED IN INTENSITY...SO THE TORNADO WATCH FOR CENTRAL ILLINOIS THAT WAS IN EFFECT UNTIL MIDNIGHT...HAS BEEN CANCELLED. A TORNADO WATCH REMAINS IN EFFJECT UNTIL 1 AM FOR THE FOLLOWING COUNTIES...COLES...CUMBERLAND...CLARK...EFFINGHAM...CLAY...JASPER ...CRAWFORD...RICHLAND AND LAWRENCE. BE ALERT TO THE CHANGING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS. BYRD
Special weather statement, May 23, 11:10 PM CDT, 3 hours 48 minutes before
ILZ056-062-063-066>068-071>073-240600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1110 PM CDT SAT MAY 23 1998 ...TORNADO WATCH 404 FOR PORTIONS OF EAST CENTRAL ILLINOIS HAS BEEN CANCELLED... AT 1108 PM CDT...RADAR INDICATED THAT THE STORMS HAD MOVED EAST INTO INDIANA...SO THE SEVERE THREAT HAS DIMINISHED. THEREFORE TORNADO WATCH 404 HAS BEEN CANCELLED. BYRD
Special weather statement, May 23, 11:10 PM CDT, 3 hours 48 minutes before
ILZ056-062-063-066>068-071>073-240600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1110 PM CDT SAT MAY 23 1998 ...TORNADO WATCH 404 FOR PORTIONS OF EAST CENTRAL ILLINOIS HAS BEEN CANCELLED... AT 1108 PM CDT...RADAR INDICATED THAT THE STORMS HAD MOVED EAST INTO INDIANA...SO THE SEVERE THREAT HAS DIMINISHED. THEREFORE TORNADO WATCH 404 HAS BEEN CANCELLED. BYRD
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:50 PM CDT | Tornado Warning | ILX | Shelby | 55 min |
| May 23, 8:19 PM CDT | Tornado Warning | ILX | Clay | 56 min |
| May 23, 9:12 PM CDT | Tornado Warning | ILX | Clay, Effingham | 48 min |
| May 24, 12:41 AM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 49 min |
| May 24, 1:02 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan, Scott | 58 min |
| May 24, 1:15 AM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason | 60 min |
| May 24, 1:44 AM CDT | Severe Thunderstorm Warning | ILX | Menard | 46 min |
| May 24, 2:07 AM CDT | Severe Thunderstorm Warning | ILX | Logan, Tazewell | 53 min |
| May 24, 2:13 AM CDT | Severe Thunderstorm Warning | ILX | Shelby | 47 min |
| May 24, 2:35 AM CDT | Severe Thunderstorm Warning | ILX | Piatt | 40 min |
| May 24, 2:38 AM CDT | Severe Thunderstorm Warning | ILX | Moultrie | 37 min |
| May 24, 2:45 AM CDT | Severe Thunderstorm Warning | ILX | DeWitt, McLean | 60 min |
| May 24, 3:01 AM CDT | Severe Thunderstorm Warning | ILX | Champaign | 59 min |
| May 24, 3:16 AM CDT | Severe Thunderstorm Warning | ILX | Piatt | 29 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.